Heavy Snow, Androscoggin
- When
- February 5, 5:00 AM EST to 7:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An elongated area of low pressure stretching from the outer banks of North Carolina to the Gulf of Maine on the morning of the 5th intensified as it moved rapidly northeast during the day. The storm brought a moderate to heavy snowfall to much of the area south of the foothills with little or no snow in the mountains.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An elongated area of low pressure stretching from the outer banks of North Carolina to the Gulf of Maine on the morning of the 5th intensified as it moved rapidly northeast during the day. The storm brought a moderate to heavy snowfall to much of the area south of the foothills with little or no snow in the mountains. Snowfall amounts south of the foothills generally ranged from 4 to 10 inches with coastal areas seeing the most snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 5, 4:23 AM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
423 AM EST FRI FEB 5 2016
.SYNOPSIS...
LOW PRESSURE WILL TRACK QUICKLY NORTHEAST ALONG A STATIONARY
FRONT TODAY. THE WESTERN EDGE OF THE SNOW SHIELD WITH THIS SYSTEM
WILL EXTEND ACROSS SOUTHERN NEW HAMPSHIRE AND MAINE WITH SNOW
ACCUMULATIONS OF 3 TO 6 INCHES. A RIDGE OF HIGH PRESSURE FOLLOWS
FOR TONIGHT INTO SATURDAY. A COLD FRONT WILL CROSS THE REGION
SUNDAY. THERE IS A CHANCE THAT A COASTAL STORM AFFECTS THE REGION
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
S/WV TROF APPROACHING THE MID ATLANTIC COAST WILL LIFT SURFACE LOW
RAIPIDLY NORTHEAST TODAY. A SHIELD OF PRECIPITATION IS EXPANDING
TO OUR SOUTH AND IS STARTING TO MOVE INTO SOUTHERN NEW HAMPSHIRE
NOW. PRECIPITATIONS IS INITIALLY FALLING AS RAIN BUT SHOULD
QUICKLY CHANGE TO SNOW AS EVAPORTIVE COOLING TAKES PLACE. SHOULD
SEE A QUICK 3 TO 6 INCH SNOWFALL WITH LIGHTER AMOUNTS FARTHER
INLAND. SNOW SHOULD END BY EARLY AFTERNOON IN NEW HAMPSHIRE AND BY
MID AFTERNOON IN EASTERN PORTIONS OF THE FORECAST AREA. STAYED
CLOSE TO ECMWF FOR PRECIPITATION WITH 0.60 TO 0.70 ALONG THE
COAST. EXPECT SOME BANDING OF PRECIPITATION AND CANT RULE OUT A
FEW LOCALIZED AREAS WHERE SNOWFALL COMES IN ABOVE 6 INCHES.
MOVED PRECIPITATION SHIELD INLAND FARTHER THAN PREVIOUS FORECAST
PACKAGE AND EXPANDED THE WINTER WEATHER ADVIORIES INLAND ONE SET
OF ZONES. THE HEAVIEST SNOW IS LIKELY IN THE 7 TO 11 TIME FRAME
IN SOUTHEAST NEW HAMPSHIRE AND SOUTHWEST MAINE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
LOW PRESSURE MOVES QUICKLY ALONG THE NOVA SCOTIA COAST THIS
EVENING AND OUT OF THE PICTURE. EXPECT CLEARING SKIES TONIGHT WITH
TEMPERATURES FALLING INTO THE TEENS FOR THE MOST PART. SATURDAY A
COLD FRONT APPROACHES WITH A CHANCE OF SNOW SHOWERS IN THE
MOUNTAINS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MODELS ALL AGREE ON AN ARCTIC COLD FRONT DROPPING SOUTH ACROSS
THE REGION SUNDAY. THATS WHERE AGREEMENT ENDS. THE EVOLUTION OF
THE NEXT SYSTEM FOR EARLY NEXT WEEK WILL BE QUITE COMPLEX AND
WILL DEPEND ON INTENSITY OF SEVERAL STRONG SHORT WAVES ROTATING
AROUND THE BASE OF A DIGGING LONG WAVE TROF WHICH REACHES THE MID
ATLANTIC COAST BY TUE. AT THIS POINT CONSIDERING HOW LARGE THE
SYSTEM WILL BE...EXPECT SNOWFALL ACROSS THE CWA LATE MON THROUGH
TUE. THE AMOUNTS WILL BE DETERMINED BY THE EVOLUTION AND THEN
TRACK OF ANY COASTAL LOW DEVELOPMENT. THE SYSTEM MAY BECOME
VERTICALLY STACKED BY LATE TUE WHICH WOULD SLOW THE SYSTEM MORE
THAN MODELS INDICATE.
DUE TO LARGE AMOUNTS OF UNCERTAINTY OF EVOLUTION WILL NEED TO
SIMPLY WATCH LATEST TRENDS OF MODELS. THERE IS POTENTIAL FOR THIS
SYSTEM TO BECOME A SIGNIFICANT SNOWSTORM LATE MON THROUGH TUE FOR
MAINE AND NEW HAMPSHIRE...ESPECIALLY ALONG COASTAL AREAS.
ONCE THE SYSTEM EXITS BY TUE NIGHT A COLD CYCLONIC FLOW WILL
CONTINUE FOR THE REST OF THE WEEK. SEVERAL SHORT WAVES MOVING
THROUGH THIS FLOW WILL BRING SCATTERED SNOW SHOWERS AT
TIMES...ESPECIALLY IN THE MOUNTAINS.
TEMPERATURES WILL BE A LITTLE BELOW NORMAL AS PER BLEND OF MODELS
SUGGEST. FOR TUE/WED LOWERED THE MAX TEMPS FROM SUPERBLEND
GUIDANCE DUE TO COLD HIGH TO NORTH LOCKING COLD AIR IN PLACE ON
NORTH DRAINAGE WINDS COMBINED WITH SNOWFALL.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...CONDITIONS DETERIORATE TO IFR THIS MORNING WITH VFR
RETURNING BY AFTERNOON. VFR EXPECTED TONIGHT AND SATURDAY.
LONG TERM...COULD SEE SOME SNOW SHOWERS AND MVFR/IFR CONDITIONS IN
THE MOUNTAINS SAT NIGHT THROUGH SUN. OTHERWISE IT SHOULD BE VFR
ACROSS THE REGION. LOW PRESSURE TRACKING UP THE COAST WILL LIKELY
BRING LOWER CEILINGS AND SNOWFALL MON NIGHT INTO TUE.
&&
.MARINE...
SHORT TERM...WINDS WILL INCREASE TO SMALL CRAFT LEVELS. EXPECT
WINDS TO REMAIN BELOW GALE CRITERIA BUT WILL HAVE TO WATCH THIS
CLOSELY DURING THE DAY.
LONG TERM...A COLD FRONT MOVES SOUTH ACROSS THE WATERS SUNDAY
BRINGING STRONG OFFSHORE WINDS WITH GUSTS 25 TO 30 KT. HIGH
PRESSURE THEN CROSSES THE AREA MONDAY. LOW PRESSURE TRACKS UP THE
EAST COAST AND TOWARD CAPE COD TUESDAY WITH GALES POSSIBLE TUE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
MEZ018>020-023>025.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MEZ021-
022-026>028.
NH...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
NHZ006-008>010-012>015.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
ANZ150>154.
&&
NEAR TERM...TFH
SHORT TERM...TFHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 258 AM EST FRI FEB 5 2016 MEZ018>020-023>025-NHZ006-008>010-012>015-060800- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK- COASTAL CUMBERLAND-SAGADAHOC-SOUTHERN CARROLL-MERRIMACK-BELKNAP- STRAFFORD-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH- 258 AM EST FRI FEB 5 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOW PRESSURE MOVING UP THE NORTHEAST COAST IS EXPECTED TO BRING SNOWFALL TO NEW HAMPSHIRE AND MAINE MONDAY NIGHT AND TUESDAY. THE BEST CHANCE FOR SIGNIFICANT ACCUMULATIONS WILL BE ALONG THE COAST. TOTAL SNOWFALL ACCUMULATIONS COULD BE MODERATE TO HEAVY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ021-022-026>028-060800- KENNEBEC-INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO- 258 AM EST FRI FEB 5 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOW PRESSURE MOVING UP THE NORTHEAST COAST IS EXPECTED TO BRING SNOWFALL TO NEW HAMPSHIRE AND MAINE MONDAY NIGHT AND TUESDAY. THE BEST CHANCE FOR SIGNIFICANT ACCUMULATIONS WILL BE ALONG THE COAST. TOTAL SNOWFALL ACCUMULATIONS COULD BE MODERATE TO HEAVY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007>009-012>014-NHZ001>005-007-011-060800- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SULLIVAN- CHESHIRE NH- 258 AM EST FRI FEB 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOW PRESSURE MOVING UP THE NORTHEAST COAST IS EXPECTED TO BRING SNOWFALL TO NEW HAMPSHIRE AND MAINE MONDAY NIGHT AND TUESDAY. THE BEST CHANCE FOR SIGNIFICANT ACCUMULATIONS WILL BE ALONG THE COAST. TOTAL SNOWFALL ACCUMULATIONS COULD BE MODERATE TO HEAVY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-060800- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 258 AM EST FRI FEB 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AS LOW PRESSURE MOVES UP THE NORTHEAST COAST NEXT MONDAY INTO TUESDAY... EASTERLY GALES ARE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616790, 616791, 616792, 616793, 616794, 616795, 616796, 616797, 616798, 616799, 616800.